A 40 year old lady who had undergone bilateral breast reductions some 8 weeks previously was seen in the Pain Clinic. The surgery and post operative course had been uneventful. However, approximately 2-3 weeks following the surgery, she started to experience sharp, stabbing pains like ‘lightening strikes’ in either breast, specifically near the scar sites.
This pain gradually increased in intensity until it was extremely severe and disabling. The pain was resistant to regular analgesics such as Paracetamol, Diclofenac, Tramadol, Dihydrocodeine and Codeine, both alone and in combination.
On examination, she was found to have extreme hypersensitivity in both breasts, particularly around certain areas of the scar sites, on either side. In both areas, she had allodynia (pain produced by light touch), and hyperalgesia (pain produced by pain out of proportion to a painful stimulus). She also had sudomotor signs including increased redness and swelling again, near the scar sites. The initial differential diagnosis included cellulitis/ wound infection and neuropathic pain post surgery.
The painful areas were ultra-sounded and no collections of oedema or pus were located. The patient was started on a Gabapentin titration pack over a 2 week period and taken off other analgesics. The Gabapentin was continued at the full dose of 600 mg t.d.s. for a further 2 weeks. At the end of the 4 week period there had been a dramatic resolution in pain and sudomotor symptoms. The sudden electric shock-like pains had completely disappeared and the hypersensitivity had settled. The patient had stopped the medication on her own without consulting medical advice.
However, thankfully she did not require taking these any more and had a complete resolution. The lady had a revision of her original surgery. Prior to the surgery, the Anaesthetist was contacted and Gabapentin was started 2 days before the operation at a high dose, and continued for 3 weeks into the post-operative period. This combined with the regular analgesics given post operatively including Paracetamol, Ibuprofen, Codeine and a Morphine PCA (Patient Controlled Analgesia device) during the first 2 days meant that she did not have a repeat of the initial neuropathic episode.